Alabama, 2023

Hail in Alabama, March 28, 2023

March 28, 2023 · NWS MOB · 4 events in 2 counties and zones

Severe thunderstorms developed across southwest Alabama and created several reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Severe thunderstorms developed across southwest Alabama and created several reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 27, 10:44 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 27, 10:44 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1144 PM CDT Mon Mar 27 2023

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1132 PM CDT Mon Mar 27 2023

IFR to LIFR ceilings become predominate across the southern and
central portions of the area overnight while further inland VFR to
MVFR conditions are expected. VLIFR conditions in dense fog are
possible near the coast. Conditions over the southern and central
portions of the area gradually improve to IFR/MVFR ceilings
Tuesday morning. Ceilings improve to VFR areawide from north to
south Tuesday afternoon into the early evening hours. Coverage of
showers and storms is expected to increase across the area
overnight into early Tuesday morning, then diminishes first over
interior areas later in the morning then over the remainder of the
area in the afternoon. /29

&&

.PREV DISCUSSION... /issued 542 PM CDT Mon Mar 27 2023/

..New AVIATION...

AVIATION...
(00Z TAFS)
Issued at 537 PM CDT Mon Mar 27 2023

Ceilings lower to IFR-LIFR over most of the area overnight, with
VLIFR conditions in dense fog possible at the coast. Predominately
IFR conditions are expected for Tuesday morning, then in the
afternoon conditions improve to VFR over interior areas and to
MVFR conditions over the southern portion of the area. Mainly
isolated showers and storms are possible this evening followed by
increasing coverage overnight into Tuesday morning. Coverage of
showers and storms is then expected to diminish in the afternoon
over interior areas first, followed by the remainder of the area.
/29

PREV DISCUSSION... /issued 442 PM CDT Mon Mar 27 2023/

.New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Tuesday)
Issued at 246 PM CDT Mon Mar 27 2023

After somewhat of a break late this afternoon and this evening,
we expect one more day of scattered to numerous showers and storms
across the region again beginning late tonight and continuing
through much of the day on Tuesday. The weak upper level impulse
that helped spark the convection earlier today is moving east of
our area, thus the break in precipitation for most of the area
(expect for lingering showers over the western FL panhandle)
through this evening. By late tonight however, another series of
shortwaves will be approaching our forecast area from the west in
the nearly zonal flow aloft. This energy will aid in the
development of surface low pressure over southeast LA late
tonight, and then race quickly eastward across the northern Gulf
on Tuesday. This will bring the nearly stationary frontal boundary
that has been just to the north and west of our forecast area
down south across our area beginning late tonight and it should be
down along the coast by around midday Tuesday and then move well
offshore by the end of the day.

With the upper impulses and the moisture riding over the
surface boundary, should see widespread rain and showers redevelop
across most of the area by Tuesday morning and continuing through
much of the day. Much of the precipitation will be of more
stratiform on the north side of the boundary, but with the upper
level impulses will result in some embedded heavier showers as
well. We could get some training cells (from southwest to
northeast) as the overall area drops south. Some locations could
receive up to 2 to 4 inches of rainfall, and localized flash
flooding could be possible. The greatest probability of this
happening is over interior south AL (south of Highway 84) the
western FL panhandle north of I-10.

SPC still has a MARGINAL Risk of severe storms on Tuesday, but
this potential is looking less likely at this time as our area will
primarily be in the cool section of the system. There could be an
elevated rumble of thunder though.

By late in the day Tuesday the rain, showers and few storms should
be moving southward off the coast with slightly cooler and drier air
moving into the region from the north.

Low temperatures tonight will primarily be in the 60s, but a few
upper 50s possible north of the Highway 84 corridor. High
temperatures on should be in the lower 70s over all of the inland
locations, mid 70s along the coast.

A HIGH Risk of rip currents continues along the AL/FL
beaches through late tonight. /12

SHORT TERM...
(Tuesday night through Thursday night)
Issued at 246 PM CDT Mon Mar 27 2023

A brief period of dry and cooler conditions are expected through
the short term. Zonal flow aloft continues into Wednesday, before
upper ridging builds overhead on Thursday. Surface high pressure
over the Tennessee Valley shifts east through the period with
northeasterly surface winds gradually shifting to the southeast
by Thursday night. Subsidence from the high pressure will keep
conditions rain free through Thursday night. Northeasterly flow
should keep temperatures cooler during the day Wednesday with
highs topping out in the upper 60s and lower 70s. Temperatures
warm up on Thursday as the upper ridge builds in with highs
climbing into the upper 70s to around 80 degrees. Temperatures
both nights drop into the middle to upper 40s inland with lower
50s along the coast. /14

LONG TERM...
(Friday through Monday)
Issued at 246 PM CDT Mon Mar 27 2023

Upper ridging slides east of the area on Friday as a fairly strong
upper trough digs across the north central US. We should remain
mostly dry on Friday, but southerly flow will begin ushering
warmer air and moisture into the area. The upper trough will
continue moving east into the Great Lakes region over the weekend
and will send a cold front down into the area on Saturday. The
best forcing still looks to remain well north of the area, but
increased moisture and ascent along the boundary will result in
showers and storms returning to the forecast. Guidance begins to
diverge once the front pushes into the area with some models
showing the front stalling into Sunday and others pushing the
front out into the Gulf waters. For now, have stuck close to the
NBM with showers possible into Monday. Temperatures generally
remain above seasonal norms through the period. /14

MARINE...
Issued at 246 PM CDT Mon Mar 27 2023
A mainly light southerly flow prevails through tonight,
gradually becoming northerly on Tuesday as a cold front moves
through the area. The offshore flow strengthens Tuesday
night then diminishes again late Wednesday and becomes easterly
by late Wednesday night and Thursday. Fog will remain a
concern tonight into early Tuesday morning for bays, sounds,
and nearshore Gulf waters but these conditions will be improving
through the day on Tuesday after the front moves through. The low
visibilities will result in navigational hazards over the
near shore marine areas. /12

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      65  74  50  69  48  75  61  80 /  50  80   0   0   0   0   0   0
Pensacola   67  76  52  70  52  73  63  78 /  40  80   0   0   0   0   0   0
Destin      67  76  55  72  56  74  63  77 /  40  70   0   0   0   0   0   0
Evergreen   62  75  46  70  44  78  54  84 /  60  80   0   0   0   0   0   0
Waynesboro  59  74  47  69  44  77  56  82 /  60  70   0   0   0   0   0  10
Camden      57  72  44  67  42  76  53  84 /  40  60   0   0   0   0   0   0
Crestview   65  79  49  73  46  80  55  83 /  40  80   0   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk until 6 AM CDT Tuesday for ALZ265-266.

FL...High Rip Current Risk until 6 AM CDT Tuesday for FLZ202-204-206.

MS...None.
GM...Dense Fog Advisory until 9 AM CDT Tuesday for GMZ630>636-650-655.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Mar 27, 9:57 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1057 PM CDT MON MAR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TORNADO          3 SW RURAL              31.83N 87.77W
03/26/2023                   CLARKE             AL   NWS STORM SURVEY

            THE TORNADO IS ESTIMATED TO HAVE TOUCHED
            DOWN NEAR LONDON ROAD IN NORTHERN CLARKE
            COUNTY, THEN PROCEEDED TO MOVE NORTHEAST.
            SPORADIC TREES WERE SNAPPED AND UPROOTED
            ALONG THE FIRST PART OF THE PATH. THERE WAS
            MINOR DAMAGE TO A WELL-BUILT HOME AND AN
            OVERHANG ON A NEARBY SHED WAS BLOWN OVER. A
            SKI BOAT HOUSED BY THE SHED WAS PUSHED BY
            THE WIND DOWNHILL AS WELL. A TRAILER IN A
            NEARBY FIELD WAS ALSO BLOWN DOWNHILL INTO
            THE WOODS. BEFORE THE TORNADO CROSSED
            SANDFLAT ROAD, TEN TO TWELVE TALL, HARDWOOD
            OAK TREES WERE UPROOTED IN A FIELD BEHIND A
            NEARBY HOME. THE TORNADO THEN MOVED ACROSS
            SOME HEAVILY-WOODED AREAS AND COW PASTURES
            AS IT APPROACHED KELLEY ROAD. SEVERAL LARGE,
            HARDWOOD TREES WERE SNAPPED AND UPROOTED AT
            THIS POINT. FURTHERMORE, A LARGE SHED WAS
            OVERTURNED ON ITS ROOF. THE TORNADO
            CONTINUED TO THE NORTHEAST, LIFTING JUST
            NORTHEAST OF HIGHWAY 43.

&&

MB
Local storm report, Mar 27, 10:13 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1113 PM CDT MON MAR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TORNADO          2 SW CATHERINE          32.16N 87.50W
03/26/2023                   WILCOX             AL   NWS STORM SURVEY

            THE TORNADO ORIGINATED FROM EASTERN MARENGO
            COUNTY (BMX CWA) AND CONTINUED
            EAST/SOUTHEAST ACROSS A HEAVILY WOODED AREA
            THAT COULD NOT BE ACCESSED BY THE SURVEY
            TEAM. THE TORNADO EVENTUALLY APPROACHED
            HIGHWAY 5 AND SNAPPED NUMEROUS TREES ON BOTH
            SIDES OF THE HIGHWAY, WITH DOWNED POWERLINES
            AS WELL. THE TORNADO COULD HAVE CONTINUED
            FARTHER TO THE EAST; HOWEVER, DUE TO THE
            HEAVILY WOODED AREA IT ENTERED, THE SURVEY
            TEAM COULD NOT ASSESS ANY FURTHER. HIGH
            RESOLUTION SATELLITE DATA WILL NEED TO BE
            ANALYZED OVER THE NEXT SEVERAL DAYS TO
            FURTHER REFINE THE TORNADO TRACK.

&&

MB
Special weather statement, Mar 27, 11:02 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
1202 AM CDT Tue Mar 28 2023

MSZ078-280545-
Stone MS-
1202 AM CDT Tue Mar 28 2023

...A strong thunderstorm will impact portions of western Stone County
through 1245 AM CDT...

At 1202 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles northeast of Poplarville, moving east at
10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of western Stone
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3091 8934 3091 8922 3068 8922 3067 8924
      3065 8924 3065 8934
TIME...MOT...LOC 0502Z 262DEG 11KT 3087 8947

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, Mar 27, 11:19 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
1219 AM CDT Tue Mar 28 2023

ALZ261-262-280600-
Baldwin Inland AL-Mobile Inland AL-
1219 AM CDT Tue Mar 28 2023

...A strong thunderstorm will impact portions of northeastern Mobile
and northwestern Baldwin Counties through 100 AM CDT...

At 1219 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles southwest of Movico, or 9 miles north of
Creola, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stockton, Axis, Mount Vernon, Movico and I65 And AL 225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3091 8815 3112 8819 3114 8810 3114 8802
      3117 8799 3115 8797 3115 8794 3114 8794
      3116 8793 3115 8790 3117 8789 3114 8787
      3115 8787 3116 8788 3116 8787 3117 8785
      3119 8788 3120 8787 3122 8781 3096 8772
TIME...MOT...LOC 0519Z 260DEG 14KT 3102 8809

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Mar 28, 12:06 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Mobile AL
106 AM CDT Tue Mar 28 2023

MSZ078-079-280645-
Stone MS-George MS-
106 AM CDT Tue Mar 28 2023

...A strong thunderstorm will impact portions of southwestern George
and eastern Stone Counties through 145 AM CDT...

At 106 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles southeast of Perkinston, or 8 miles
southeast of Wiggins, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wiggins, Perkinston and McHenry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3086 8918 3087 8867 3073 8868 3074 8888
      3068 8889 3068 8917
TIME...MOT...LOC 0606Z 271DEG 20KT 3075 8908

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

The radar

The Mobile radar (KMOB), 66 km away, was scanning. The volume nearest the first event began at 06:27 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Baldwin

When
March 28, 12:30 AM CST to 12:32 AM CST
Where
Baldwin County, 2.47 mi WSW of Perdido
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
31.010, -87.670

Hail, Baldwin

When
March 28, 12:40 AM CST to 12:42 AM CST
Where
Baldwin County, Perdido
Measured
1.5 in hail
Reported by
Public
Coordinates
31.020, -87.630

Hail, Escambia

When
March 28, 12:50 AM CST to 12:52 AM CST
Where
Escambia County, Nokomis
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.020, -87.570

Hail, Escambia

When
March 28, 1:05 AM CST to 1:07 AM CST
Where
Escambia County, Canoe
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
31.030, -87.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088464, 1088467, 1088468, 1088470.